Photo-onycholysis associated with the use of doxycyclineBMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7460.265 (Published 29 July 2004) Cite this as: BMJ 2004;329:265
- Anneke Passier, pharmacist (, )
- Astri Smits-van Herwaarden, medical doctor,
- Eugène van Puijenbroek, head of analysis department
- Netherlands Pharmacovigilance Centre Lareb, Goudsbloemvallei 7, 5327 MH 's-Hertogenbosch, Netherlands
- Herenweg 40, 2101 ML Heemstede, Netherlands
- Correspondence to: A Passier
The Netherlands Pharmacovigilance Centre Lareb received five reports concerning photo-onycholysis associated with the use of doxycycline (table). All five patients used 200 mg of doxycycline a day for the prophylactic treatment of Lyme disease after tick bite. In all cases the affected nails had been exposed to the sun during the summer. All patients showed (partial) recovery after several months. To our knowledge, no other factors (either specific physical disorders or concomitant drug use) were responsible for the onycholysis in these patients.
Although the association between doxycyline and onycholysis has been sparsely reported,1–3 the circumstances of the patients we report differ from those described elsewhere. All five patients used doxycycline exclusively for the prophylactic treatment of Lyme disease; we did not find any studies that suggested a possible connection between Lyme disease and onycholysis.
The mechanism of this phototoxic reaction is not fully understood. The nail bed is relatively unprotected from sunlight and contains less melanin (implicating less ultraviolet protection) than other skin sites. Onycholysis may, therefore, be the sole expression of a photosensitivity reaction.4 Photosensitisation to doxycycline may be mediated by excited state oxygen singlets and free radicals, which arise because ofirradiation with ultraviolet A. This may cause selective injury to mitochondria, the preferential intracellular site of localisation of doxycycline.5
Borrelia burgdorferi—which causes Lyme disease—is becoming a more common coinfecting pathogen, and doctors are developing an increased knowledge and awareness concerning the potential risks of tick bites. Due to these developments, more high dosages of doxycycline may be prescribed more often. Considering the relatively good health of the patients using doxycycline for the given indication, exposure to sunlight is the likely cause of onycholysis. These patients should avoid exposure of their nails to the sun shortly after using doxycycline.
Competing interests None declared